Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 71, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 26, 2002, 11:19 PM EDT for Jefferson County, Pennsylvania. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2002, 11:19 PM EDT (03:19 UTC)
- Expired
- Jul 27, 2002, 1:15 AM EDT
- In force
- 116 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Jefferson County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2054 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 270319 FFWPBZ PAC065-270515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1116 PM EDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN PENNSYLVANIA * UNTIL 115 AM EDT * AT 1116 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAINFALL MOVING INTO PORTIONS OF JEFFERSON COUNTY THAT HAVE HAD REPEAT HEAVY RAINFALL FROM EARLIER THIS EVENING. ADDITIONAL RAINFALL OF OVER AN INCH IN AN HOUR WILL BRING STREAMS AND CREEKS OUT OF THEIR BANKS. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 9:27 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 26, 9:27 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 927 PM EDT FRI JUL 26 2002 WILL LET WATCH DIE AT 10 PM. ANY ORGANIZED CONVECTIVE COMPLEX THAT WOULD FORM TO WEST IN NW OHIO OR INDIANA WHERE LOW LEVEL CONVERGENCE IS TAKING PLACE AND SHORT WV IS PROGGED TO TRACK FROM..SHOULD BE STEERED TO OUR SOUTH. WILL KEEP IN CHC OVERNIGHT WITH HIGHER POPS IN SRN TIER AND LOWEST NORTH. TIMING OF TOMORROWS SHORT WV WOULD APPEAR TO BE FOR AFTN AND ESPECIALLY TOMORROW NIGHT WHEN ANOTHER WATCH MAY BE NEEDED. THAT CAN BE ADDRESSED IN MORNING OR AFTN PACKAGE. OVERNIGHT TEMPS LOOK GOOD. .PBZ... MD...NONE OH...NONE PA...NONE WV...NONE
In the hours before
Special weather statement, Jul 26, 6:09 PM EDT, 5 hours 10 minutes before
PAZ030-262315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 609 PM EDT FRI JUL 26 2002 ...GUSTY THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY... A STRONG THUNDERSTORM WILL BE MOVING THROUGH NORTHERN WESTMORELAND COUNTY UNTIL AROUND 7:00 PM. THIS STORM IS LOCATED JUST TO THE SOUTH OF NEW KENSINGTON AND IS MOVING TO THE EAST AT AROUND 25 MPH AND WILL AFFECT THE COMMUNITIES OF NORTH WASHINGTON AND BELL POINT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO 40 MPH AND HAIL. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THIS STORM.
Local storm report, Jul 26, 9:04 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
904 PM EDT FRI JUL 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM TIONESTA PA WIND DAMAGE
07/26/02 FOREST LARGE TREES DOWN REPORTED
BY LAW ENFORCEMENT
0700 PM TIONESTA PA 1.25 INCH HAIL
07/26/02 FOREST CAR DAMAGED REPORTED BY
LAW ENFORCEMENT
0715 PM TYLERSBURG PA WIND DAMAGE
07/26/02 CLARION TREES AND POWER LINES DOWN
ALONG SR 36. LARGE TREE
FELL ON A TRUCK. REPORTED
BY LAW ENFORCEMENT
0805 PM BROCKWAY PA WIND DAMAGE
07/26/02 JEFFERSON LARGE TREES DOWN. REPORTED
BY SKYWARN SPOTTERS
0820 PM PUNXSUTAWNEY PA WIND DAMAGE
07/26/02 JEFFERSON TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Jul 26, 10:05 PM EDT, 1 hour 14 minutes before
PAZ008-009-015-016-022-023-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1005 PM EDT FRI JUL 26 2002 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE SLOWLY EASTWARD ACROSS VENANGO FOREST CLARION JEFFERSON ARMSTRONG AND INDIANA COUNTIES OF WESTERN PENNSYLVANIA UNTIL AROUND MIDNIGHT OR 1 AM. SOME STORMS CAN BE GOING OVER LOCATIONS THAT HAD RECEIVED OVER AN INCH OF RAIN EARLIER THIS EVENING. THIS MAY RESULT IN PONDING OF WATER ON ROADWAYS AND IN AREAS WITH POOR DRAINAGE. SO THE NATIONAL WEATHER SERVICE ADVISES TO TAKE EXTRA CARE TRAVELING THROUGH THESE COUNTIES OVERNIGHT...AS IT IS DIFFICULT TO DETERMINE THE DEPTH OF PONDED WATER IN THE DARK.
Local storm report, Jul 26, 10:24 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1024 PM EDT FRI JUL 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM TIONESTA PA WIND DAMAGE
07/26/02 FOREST LARGE TREES DOWN REPORTED
BY LAW ENFORCEMENT
0700 PM TIONESTA PA 1.25 INCH HAIL
07/26/02 FOREST CAR DAMAGED REPORTED BY
LAW ENFORCEMENT
0715 PM TYLERSBURG PA WIND DAMAGE
07/26/02 CLARION TREES AND POWER LINES DOWN
ALONG SR 36. LARGE TREE
FELL ON A TRUCK. REPORTED
BY LAW ENFORCEMENT
0805 PM BROCKWAY PA WIND DAMAGE
07/26/02 JEFFERSON LARGE TREES DOWN. REPORTED
BY SKYWARN SPOTTERS
0820 PM PUNXSUTAWNEY PA WIND DAMAGE
07/26/02 JEFFERSON TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT
0210 PM MURRYSVILLE PA WIND DAMAGE
07/26/02 WESTMORELAND *** 1 INJ ***
MICROBURST WITH PATH
LENGTH 0.25 MILE. WIDTH 200
YDS. ESTIMATED MAXIMUM
WINDS 80 MPH. EAST WALL
BLOWN OUT OF CAR
DEALERSHIP. ONE CAR
OVERTURNED. SEVERAL CARS
MOVED. PLANT NURSERY
SIGNIFICANTLY DAMAGED WITH
ROOF OFF AND WALLS DOWN.Special weather statement, Jul 26, 11:17 PM EDT, 2 minutes before
PAZ009-015-270500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1117 PM EDT FRI JUL 26 2002 ...MORE THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH THE REGION... THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING THROUGH CLARION, FOREST, AND JEFFERSON COUNTIES. THESE STORMS ARE MOVING THROUGH THE SAME AREAS THAT RECEIVED UP TO 2 INCHES OF RAIN EARLIER FRIDAY EVENING. ANOTHER 1 TO 1.50 INCHES OF RAIN IS POSSIBLE WITH THIS NEXT ROUND OF THUNDERSTORMS. THIS MAY CAUSE FLOODING IN AREAS WHERE DRAINAGE IS POOR. ALSO, ROADS AND LOW SPOTS MAY FLOOD. NEVER DRIVE WHERE WATER COVERS THE ROAD. IT MAY BE TOO DEEP TO PASS THROUGH SAFELY. BE ESPECIALLY CAREFUL AT NIGHT, WHEN IT IS HARDER TO RECOGNIZE THE DANGER.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:12 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 63 min |
| Jul 26, 10:47 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 28 min |
| Jul 27, 2:35 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.